Boots WebMD Partners in Health
Return To Boots

Cold & flu health centre

Painkillers

BMJ Group Medical Reference

If you've got a cold, doctors usually suggest you take a common painkiller such as paracetamol, ibuprofen, or aspirin. There hasn't been much research on taking painkillers for colds. But doctors generally agree that this is the best way to help a headache, fever, and the other aches and pains you get with a cold. Paracetamol and ibuprofen can also bring down your temperature.

You can buy painkillers as tablets or as powders that you dissolve in water. And both paracetamol and ibuprofen are available as a liquid for children. Paracetamol and ibuprofen can be given to children from the age of about 3 months. Check with your doctor if you're not sure which treatments you can give your child.

Aspirin isn't usually recommended for children under 16 years old. It can cause a dangerous problem called Reye's syndrome (this condition affects the brain and the liver).[19]

You're more likely to get side effects such as an upset stomach if you take aspirin or ibuprofen.[19] Paracetamol will probably cause fewer side effects.

We found one summary of good-quality research (a systematic review) about a group of painkillers called nonsteroidal anti-inflammatory drugs (NSAIDs) for the common cold.[20]

This group of treatments includes ibuprofen and naproxen (but not paracetamol), which are available over the counter at pharmacies, and others, which have to be prescribed by a doctor. Aspirin is also an NSAID but, because it was around for many years before the idea of an NSAID was even thought of, it is sometimes not included in the group. The summary does include aspirin as an NSAID.

The summary included nine studies looking at a total of 1,064 people with colds. It found that NSAIDs did not make colds come to an end more quickly. And they had no effect on the overall level of symptoms. However, NSAIDs did reduce some specific symptoms:

But NSAIDs had no effect on throat irritation. They had a small effect on malaise (the general 'yucky' feeling of discomfort and illness) and reduced sneezing.

But paracetamol can cause severe liver damage if you take too much of it. This can be bad enough to kill you. Lots of cold and flu remedies contain some paracetamol. So you need to read the labels of all the medicines you're taking, to check that you're not taking more paracetamol than the recommended dose.

You might find it simpler just to avoid taking a cold remedy containing paracetamol if you're already taking any other medicine that contains paracetamol. If you're looking after a child, you should be careful how much paracetamol you give them.

Paracetamol is not suitable for everyone. You should read the patient information leaflet carefully before taking this medicine. Always ask your pharmacist or doctor if you're not certain whether you should take it.

Last Updated: October 23, 2012
This information does not replace medical advice.  If you are concerned you might have a medical problem please ask your Boots pharmacy team in your local Boots store, or see your doctor.

Popular Slideshows & Tools on Boots WebMD

woman looking at pregnancy test
Early pregnancy symptoms
donut on plate
The truth about sugar addiction
smiling african american woman
Best kept secrets for beautiful hair
couple watching sunset
How much do you know?
hand extinguishing cigarette
13 best tips to stop smoking
assorted spices
Pump up the flavour with spices
bag of crisps
Food cravings that wreck your diet
crossword puzzle
Help for the first hard days
probiotic shakes
Help digestion
polka dot dress on hangar
Lose weight without dieting